MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-372
Medical Device Problem Codes Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 01/21/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Bha was performed for a patient with right femoral neck fracture.When checking the x-ray and ct images just after the primary surgery, it was confirmed that there was a cement leak and that the bone had fractured.It appeared that the tip of the centralizer hit the bone and caused the fracture.Because revision surgery involves a high burden and risk to the patient, the surgeon decided that no revision surgery or other medical intervention will be performed, and only following up monitoring will be performed.It was also reported that there was a scene where the stem was inserted by hitting it with an impactor as the cement was about to harden, so it may have affected the reported fracture.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding intraoperative fracture involving an exeter stem was reported.The event was confirmed via evaluation of provided medical records by a clinician.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review with a clinical consultant indicated " i can confirm that the patient underwent a right bipolar hip arthroplasty with a cemented femoral stem with evidence of extra osseous cement at the tip of the implant on the lateral side of the femoral shaft on a single ap view since i was able to review the x-ray.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of extra osseous cement at the tip of a cemented femoral stem with fracture of the femur are multifactorial.However, in this case, it would seem that the direct cause was iatrogenic with surgical technique.In my opinion, the scenario presented, whereby hitting the stem with an impactor as the cement was about to harden is an unrealistic explanation.In my experience, a stem that is placed in slight varus can also be placed posteriorly causing the broach to violate the cortex with a fracture or fissure.I really cannot see any other scenario being reasonable.Certainly patient factors have nothing to do with this regardless of the bone quality, and i would not assign any cordiality to the implant itself." -product history review: a review of the device history records indicates that devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that 'bha was performed for a patient with right femoral neck fracture.When checking the x-ray and ct images just after the primary surgery, it was confirmed that there was a cement leak and that the bone had fractured.It appeared that the tip of the centralizer hit the bone and caused the fracture.Because revision surgery involves a high burden and risk to the patient, the surgeon decided that no revision surgery or other medical intervention will be performed, and only following up monitoring will be performed.It was also reported that there was a scene where the stem was inserted by hitting it with an impactor as the cement was about to harden, so it may have affected the reported fracture.' a review with a clinical consultant indicated "i can confirm that the patient underwent a right bipolar hip arthroplasty with a cemented femoral stem with evidence of extra osseous cement at the tip of the implant on the lateral side of the femoral shaft on a single ap view since i was able to review the x-ray.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of extra osseous cement at the tip of a cemented femoral stem with fracture of the femur are multifactorial.However, in this case, it would seem that the direct cause was iatrogenic with surgical technique.In my opinion, the scenario presented, whereby hitting the stem with an impactor as the cement was about to harden is an unrealistic explanation.In my experience, a stem that is placed in slight varus can also be placed posteriorly causing the broach to violate the cortex with a fracture or fissure.I really cannot see any other scenario being reasonable.Certainly, patient factors have nothing to do with this regardless of the bone quality, and i would not assign any cordiality to the implant itself.' no further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.

Brand Name
EXETER V40 STEM 37.5MM NO 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21442648
Report Number0002249697-2025-00224
Device Sequence Number19988027
Product Code LPH
UDI-Device Identifier04546540153265
UDI-Public04546540153265
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0580-1-372
Device Lot NumberG8755778
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/27/2025
Supplement Date Received by Manufacturer05/28/2025
Initial Report FDA Received Date02/23/2025
Supplement Report FDA Received Date06/23/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/29/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age87 YR
Patient SexFemale